Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Prednisone regimen for auto-immune hemolytic

12/07/2007

Question:

My sister was diagnosed with auto-immune hemolytic anemia which happened suddenly when her hemoglobin level was 4 gm/dl (normal 12-14 gm/dl). She was given transfusion and level increased to 9 then prednisone 100 mg for 5 days and the level of hemoglobin rose from 9 to 13. The prednisone was stopped and level went down to 9 and the doctor recommended Rituxan. After three weeks the hemoglobin was only 9 and the doctor went back to prednisone 100mg. Do you think the prednisone should be tapered off for a long period of time or stopped abruptly as the doctor did before? Should she stay on a low dose prednisone regimen 1 to 5 mg daily for months to stabilize her blood or is this unproven therapy? Thank you for your help.

Answer:

Thank you for visiting NetWellness. On this site, we try to answer general questions about bleeding and clotting disorders, but we cannot make patient-specific recommendations. Although the steroids can be very effective, they also have significant potential side effects that need to be balanced. I would encourage your sister to speak with her doctor and discuss all potential treatment options and their potential side effects.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University